Neonatal symptoms following maternal paroxetine treatment:Serotonin toxicity or paroxetine discontinuation syndrome?

Haddad, Peter M., Pal, B. R., Clarke, P., Wieck, A. and Sridhiran, S. (2005) Neonatal symptoms following maternal paroxetine treatment:Serotonin toxicity or paroxetine discontinuation syndrome? Journal of Psychopharmacology, 19 (5). pp. 554-557. ISSN 0269-8811

Full text not available from this repository. (Request a copy)

Abstract

We report a case of neonatal symptoms of irritability, increased tonus and convulsions after in-utero exposure to paroxetine 30mg/day. The infant's symptoms commenced on the first day after birth and persisted for 10 days. Paroxetine levels were undetectable on day 6. Extensive investigations excluded infective and metabolic causes. Serotonin toxicity due to paroxetine seems the most likely mechanism, though an important differential diagnosis is a paroxetine discontinuation (withdrawal) syndrome. Differentiating between these two syndromes in the neonate presents a dilemma for clinicians. Irrespective of the mechanism, we recommend that all neonates exposed to antidepressants, particularly serotonin reuptake inhibitors (SSRIs), during the last trimester should be followed-up closely for adverse symptoms commencing in the first 10 days after birth. The possibility of such symptoms needs to be discussed with women who are considering starting or continuing antidepressant treatment in pregnancy. All neonatal adverse drug events should be reported to a pharmacovigilance centre. Further research is warranted.

Item Type: Article
Uncontrolled Keywords: antidepressants,neonate,pregnancy,selective serotonin reuptake inhibitors,serotonin syndrome,withdrawal syndrome,pharmacology,psychiatry and mental health,pharmacology (medical) ,/dk/atira/pure/subjectarea/asjc/3000/3004
Faculty \ School: Faculty of Medicine and Health Sciences > Norwich Medical School
Related URLs:
Depositing User: LivePure Connector
Date Deposited: 19 Oct 2020 23:59
Last Modified: 24 Nov 2020 01:45
URI: https://ueaeprints.uea.ac.uk/id/eprint/77354
DOI: 10.1177/0269881105056554

Actions (login required)

View Item View Item